Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 185, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2021, 3:09 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 3:09 PM EDT (19:09 UTC)
- Expired
- Jul 28, 2021, 3:40 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:18 PM EDT | TSTM WND DMG | Wampum, PA | INTERSECTION OF STATE ROUTE 18 AND HALLTOWN ROAD, THE ROOF OF BUILDING PARTIALLY TORN OFF, TREES DOWN AND LARGE BRANCHES TOSSED AROUND. |
| Jul 28, 3:22 PM EDT | TSTM WND DMG | 2 Wsw Moravia, PA | MULTIPLE TREES DOWN ACROSS NORTH BEAVER TOWNSHIP |
| Jul 28, 3:26 PM EDT | TSTM WND DMG | 1 Sse Moravia, PA | STATE ROUTE 18 CLOSED DUE TO UTILITY LINES AND POLES DOWN ACROSS ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
203
WUUS51 KPBZ 281909
SVRPBZ
PAC007-019-073-282000-
/O.NEW.KPBZ.SV.W.0185.210728T1909Z-210728T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
309 PM EDT Wed Jul 28 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Beaver County in western Pennsylvania...
Southern Lawrence County in western Pennsylvania...
West central Butler County in west central Pennsylvania...
* Until 400 PM EDT.
* At 309 PM EDT, a severe thunderstorm was located near New Castle,
moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
New Castle... Beaver Falls...
Ellwood City... New Brighton...
Zelienople... Oakwood...
Patterson Township... Big Beaver...
New Beaver... West Mayfield...
Ellport... Bessemer...
This includes the following highways...
Pennsylvania Turnpike between mile markers 5 and 24.
Interstate 79 in Pennsylvania between mile markers 85 and 89, and
between mile markers 91 and 95.
Interstate 376 in Pennsylvania between mile markers 14 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4098 8048 4102 8037 4088 8009 4072 8013
4071 8034
TIME...MOT...LOC 1909Z 321DEG 16KT 4094 8039
HAIL...<.75IN
WIND...60MPH
$$4 follow-up statements
302
WWUS51 KPBZ 281917
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT Wed Jul 28 2021
PAC007-019-073-282000-
/O.CON.KPBZ.SV.W.0185.000000T0000Z-210728T2000Z/
Beaver PA-Lawrence PA-Butler PA-
317 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...
At 316 PM EDT, a severe thunderstorm was located near Ellwood City,
or near New Castle, moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
New Castle... Beaver Falls...
Ellwood City... New Brighton...
Zelienople... Patterson Township...
Big Beaver... New Beaver...
West Mayfield... Ellport...
Harmony... Koppel...
This includes the following highways...
Pennsylvania Turnpike between mile markers 6 and 24.
Interstate 79 in Pennsylvania between mile markers 85 and 89, and
between mile markers 91 and 94.
Interstate 376 in Pennsylvania near mile marker 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4095 8046 4099 8037 4088 8009 4072 8013
4071 8034
TIME...MOT...LOC 1916Z 321DEG 16KT 4091 8036
HAIL...1.00IN
WIND...60MPH
$$547
WWUS51 KPBZ 281922
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
322 PM EDT Wed Jul 28 2021
PAC007-019-073-282000-
/O.CON.KPBZ.SV.W.0185.000000T0000Z-210728T2000Z/
Beaver PA-Lawrence PA-Butler PA-
322 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...
At 321 PM EDT, a severe thunderstorm was located near Ellwood City,
or near New Castle, moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
New Castle... Beaver Falls...
Ellwood City... New Brighton...
Zelienople... Patterson Township...
Big Beaver... New Beaver...
West Mayfield... Ellport...
Harmony... Koppel...
This includes the following highways...
Pennsylvania Turnpike between mile markers 6 and 24.
Interstate 79 in Pennsylvania between mile markers 85 and 89, and
between mile markers 91 and 94.
Interstate 376 in Pennsylvania near mile marker 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4092 8044 4098 8034 4088 8009 4072 8013
4071 8034
TIME...MOT...LOC 1921Z 321DEG 16KT 4090 8034
HAIL...1.00IN
WIND...60MPH
$$577
WWUS51 KPBZ 281932
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT Wed Jul 28 2021
PAC007-019-073-282000-
/O.CON.KPBZ.SV.W.0185.000000T0000Z-210728T2000Z/
Beaver PA-Lawrence PA-Butler PA-
332 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BEAVER...SOUTH CENTRAL LAWRENCE AND WEST CENTRAL
BUTLER COUNTIES...
At 331 PM EDT, a severe thunderstorm was located over Ellwood City,
or 7 miles north of Beaver Falls, moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Beaver Falls... Ellwood City...
New Brighton... Zelienople...
Patterson Township... Big Beaver...
New Beaver... West Mayfield...
Ellport... Harmony...
Koppel... Wampum...
This includes the following highways...
Pennsylvania Turnpike between mile markers 12 and 24.
Interstate 79 in Pennsylvania between mile markers 85 and 89, and
between mile markers 91 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4088 8035 4091 8030 4088 8009 4072 8013
4071 8034
TIME...MOT...LOC 1931Z 321DEG 16KT 4086 8030
HAIL...1.00IN
WIND...60MPH
$$560
WWUS51 KPBZ 281940
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT Wed Jul 28 2021
PAC007-019-073-281950-
/O.CAN.KPBZ.SV.W.0185.000000T0000Z-210728T2000Z/
Beaver PA-Lawrence PA-Butler PA-
340 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER...SOUTH
CENTRAL LAWRENCE AND WEST CENTRAL BUTLER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4088 8035 4091 8030 4088 8009 4072 8013
4071 8034
TIME...MOT...LOC 1939Z 321DEG 16KT 4083 8026
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:56 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 28, 1:56 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 156 PM EDT Wed Jul 28 2021 .SYNOPSIS... Showers and thunderstorms are likely Thursday with the passage of a cold front. High pressure returns dry and seasonably cool conditions for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... Surface boundary will continue to sag south through the afternoon. Weak upper support, weak shear and the potential mixing of dry air will all be detrimental to stout updrafts. In addition, temperatures are warming aloft. All factors to that should limit widespread convection through the evening. This is noted in the HRRR with a bit more development in the other CAMs. Will maintain the low chance PoPs in the forecast with the boundary - mainly south of I-80 through the evening - but generally not expecting much beyond a storm or two with strong wind gusts. Conditions should generally remain dry with diurnal cu diminishing with the loss of heating tonight. Temperatures will run above seasonal averages. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Convective Complex that is progged to develop well upstream in WI/MN this evening will dive across the Great Lakes and approach Ohio toward morning. Most of the models indicate that this complex will weaken before reaching the forecast area but will likely bring some rain to at least a portion of the region. Lingering cloud cover from the weakening MCS may delay destabilization and convective development in advance of the approaching cold front. How quickly the upper Ohio Valley can recover will ultimately be the determining factor to the extent of a severe threat as sufficient shear will be present. Storms that do develop will bring a primary threat of damaging wind but hail and an isolated tornado will also be possible, especially given the increase in 0-3km shear/helicity through Thurs afternoon. The severe threat is highlighted by the SPC Slight Risk across the entire forecast area and is noted locally in the HWO. High PWAT values will support efficient rainfall and may pose a localized/poor drainage flooding threat. High pressure will slowly build in from the northwest on Friday with dry conditions expected through Saturday. Temperatures will run below seasonal averages under cold advection. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Ridging will remain in place over the Rockies and the southern Plains into early next week. The main band of westerlies will generally remain just north of the CWA in this pattern, with any rain chances through the period confined to areas north of I-80. Overall, a dry pattern is anticipated. In the general troughing pattern, temperatures will remain just a bit below normal. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Generally VFR conditions are forecast through the TAF period, although there will be a few opportunities for brief, isolated restrictions. A broken cumulus has developed across the region in daytime heating. Isolated showers/storms may fire near a weak surface boundary which will slowly sink southward across the region, although warming temperatures aloft and the mixing down of dry air should limit coverage greatly. VCTS was used to handle the possible impact at terminals outside of FKL/DUJ, but confidence is not high. Any convection should end by early evening as temperatures fall below convective thresholds. A mostly quiet night is then forecast. Patchy valley fog is possible once again late, but any restrictions will be brief and isolated. A decaying convective complex is expected to approach sometime after 12Z. Its intensity and path remain somewhat in question, but rain chances will be increasing after sunrise. Used VCSH for now, pending increased confidence in future TAF issuances. VCTS was reintroduced at the end for possible convection, although again, confidence is low this far out. .Outlook... More widespread restrictions are possible later Thursday afternoon and evening, as convection associated with a cold front could become strong. More quiet VFR weather is forecast for Friday and into the weekend. Restrictions and shra/tstms are likely with a Thursday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 28, 10:12 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1012 AM EDT Wed Jul 28 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-291415- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1012 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms, containing damaging wind gusts, are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered severe thunderstorms are possible Thursday afternoon and evening. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. A fair amount of uncertainty in the severe threat exists, and depends on the evolution of upstream convection tonight and Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 2:59 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Wed Jul 28 2021
PAZ013-014-020-281930-
Butler-Lawrence-Beaver-
259 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN BEAVER...SOUTHWESTERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...
At 259 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving southeast at 20 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Castle... Beaver Falls...
Ellwood City... New Brighton...
Zelienople... Oakwood...
New Castle Northwest... Patterson Township...
Big Beaver... New Beaver...
West Mayfield... Ellport...
This includes the following highways...
Pennsylvania Turnpike between mile markers 5 and 20.
Interstate 79 in Pennsylvania between mile markers 86 and 89, and
between mile markers 92 and 97.
Interstate 376 in Pennsylvania between mile markers 11 and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8009 4077 8012 4074 8032 4098 8052
4100 8052 4107 8041
TIME...MOT...LOC 1859Z 313DEG 19KT 4098 8043The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:59 PM EDT | Special Weather Statement | PBZ | Lawrence | 31 min |
| Jul 28, 3:26 PM EDT | Special Weather Statement | PBZ | Indiana | 34 min |
| Jul 28, 3:47 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 43 min |
| Jul 28, 4:32 PM EDT | Special Weather Statement | PBZ | Westmoreland | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.